I have been recently dignosed with adrenal insuffiency. I already have Hashimoto's thyroid. After a salivia test, the doc decided to try me on 1/2 5 mg of cortef twice a day. It is literally exhausting me. Is this normal? Is my body getting used to it. My salivia test revealed that I would actually spike cortisol at nighttime. New to this, please help.
Your doctor put you on cortef... when you actually make too much!
An endo skilled in the adrenals would not have put you on medications without more testing - if he believed you to be low, he should have done an ACTH stim test. However, you have a high reading, which shows a loss of diurnal rhythm - hence you are showing more Cushing's than Addison's. But you really need more testing than just a set of saliva tests - you need ACTH (to see what the pituitary is telling the adrenals to do) as well as other adrenal hormones and other hormones that may be impacted by the cortisol.
2.5mg of cortef is, well, pretty useless as a replacement dose - and taking it incorrectly can also toss the body off even more.
Fatigue is a symptom of both high and low cortisol. I had Cushing's disease. To resolve it I ended up having my adrenals out - so I know both sides.
I suggest finding a doctor more skilled in testing and diagnosing.
I have seen a whole lot of docs that keep giving me different answers. The first time I had an ACTH test done it said my adrenals were fine. The test was done for the first time by this lab on me and I did not trust it. They had no idea what they were doing.
My 17-progesterone test had come back elevated so my doc said I could have non classical adrenal hyperplasia. I have been having high testosterone and awful periods, so the diagnosis fit. But when I did the stim test, she said I was fine. I also have thyroid issues. I have about 40 pounds to lose and everything I do does not work.
I feel pretty awful right now on the low dose cortisol, so I am wondering if I should not take. I also do not ever sleep through the night and suffer from pretty bad anxiety. My head spins so bad they gave me adderall (adderrall), but I am to afraid to take it.
What do you think could be the issue? Will a ACTH stim test say if my adrenals are in overdrive?
The symptoms of too much and too little both include fatigue - so that symptom cannot be used to tell if you are high or low.
The ACTH test will tell you what is going on.
The *tired but wired* is what we usually say when we have Cushing's not AI... so I would be more inclined to think you have high, not low - but usually doctors do a lot more testing before they put you on replacements.
Mind you, you cannot just quit replacements - you have to taper off.
I only started the cortef last Friday. When I took it, I felt so exhausted I wanted to fall asleep driving. I am more of a wired person usually. I do not sleep at night and I wake up feeling tired, but then my head always starts spinning and I get up always early.
I am about 40 pounds overweight and everything I do, does nothing. I feel like I am going crazy. My salivia test did not seem too bad, but the cortisol went back up at night.
I am going to call my doc again today to see if I can get a new endo.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.